Nebraska, 2009

Hail and Damaging Winds in Nebraska, June 18, 2009

June 18, 2009 · NWS OAX · 12 events in 5 counties and zones

A line of thunderstorms which developed in north central Nebraska during the late evening of the 17th tracked across northeast Nebraska during the early morning hours of the 18th. The storms bowed out across Knox and Cedar counties producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms which developed in north central Nebraska during the late evening of the 17th tracked across northeast Nebraska during the early morning hours of the 18th. The storms bowed out across Knox and Cedar counties producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 2:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 18, 2:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT THU JUN 18 2009

.DISCUSSION...
CWA IN A LULL BETWEEN ACTIVE WEATHER THIS EARLY MRNG.  SUBJECTIVE
00Z UPPER AIR ANALYSIS INDICATES WRN UPPER-LEVEL TROUGH AND SWLY
FLOW OVER THE CTRL PLAINS...WITH BROAD UPPER RIDGE EXTENDING FROM LA
THROUGH THE MO RIVER VALLEY.  SHORTWAVES WERE NOTED IN SRN SASK/SRN
MB/NRN MN...NEAR THE 4 CORNERS...AND WELL DOWNSTREAM IN THE ERN GT
LAKES.  ABUNDANT 850MB MOISTURE WAS NOTED FROM CTRL TX THROUGH SD/MN
AND EWD TOWARD THE SERN US.  CAP WAS EVIDENT AT 700MB...WITH QUICK
GRADIENT FROM 10C TO 13C TEMPS IN SRN NEB.  AT 07Z...999MB SFC LOW
WAS CENTERED IN NERN CO...WITH WARM FRONT EXTENDING THROUGH SRN NEB
TO NEAR KAIO.  CONVECTIVE COMPLEX WAS ONGOING IN N CTRL/NWRN NEB
THIS MRNG...WITH CONVECTION ALSO ONGOING ACROSS IA...AND CWA LOCKED
BETWEEN.

MAIN FORECAST CONCERNS WILL LIE IN EVOLUTION OF ONGOING NEB
CONVECTION THIS MRNG...THEN CONVECTIVE POTENTIAL AGAIN THIS
AFTN/EVNG.  EXPECT CONVECTION TO PERSIST INTO NERN NEB THIS
MRNG...THOUGH BY THE TIME IT REACHES THE CWA...EXPECT IT WOULD BE ON
A WEAKENING TREND AS LOW-LEVEL JET VEERS E.  HAVE KEPT POPS /UP TO
LIKELY/ IN THE MRNG IN THE NRN CWA.  EXPECT A LULL IN ACTIVITY
DURING THE DAY...WITH STRONG HEATING IN THE WARM SECTOR ACROSS MUCH
OF THE CWA AS 10-12C+ TEMPS AT 700MB EXPAND TOWARD THE SD/NEB
BORDER.  CAPPING SHOULD KEEP MOST OF THE CWA QUIET UNTIL AFTER
DARK...WITH THE EXCEPTION IN THE NRN CWA CLOSER TO THE EDGE OF THE
CAP.  BY 00Z...ELONGATED SFC LOW IS PROGGED FROM SD/MN/IA/NEB BORDER
SW TOWARD SWRN KS.  WINDS ACROSS THE MUCH OF THE CWA ARE PROGGED TO
BE VEERED...WITH WARM FRONT/BACKED WINDS VERY NEAR THE IA/SD/MN/NEB
BORDER AREA.  THUS...NRN/NERNMOST CWA HAS THE HIGHEST CHANCE TO SEE
CONVECTIVE INITIATION IN THE LATE AFTN...WITH GREATEST RISK FOR
SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WINDS AS WELL AS
POTENTIAL FOR TORNADOES WHERE STORMS CAN FORM IN THE LATE AFTN/EARLY
EVNG.  MUCH LIKE YESTERDAY...ABUNDANT CAPE IS PROGGED...AS WELL AS
STRONG /50KT+/ 0-6KM SHEAR. 0-1KM SHEAR IS PROGGED TO BE ADEQUATE IN
THE NERN CWA...AROUND 15-20KT AT 00Z AND ON AN INCREASING TREND FROM
AFTN THROUGH EVNG.  ORIENTATION OF THE SHEAR VECTORS MAY BE CLOSER
TO PARALLEL TO THE ELONGATED LOW/SFC BOUNDARY THOUGH...AND PROGGED
HODOGRAPHS ARE NOT AS STRONGLY CURVED AS THOSE YESTERDAY.  THAT
SAID...UPPER-LEVEL SUPPORT IS STRONGER AS SHORTWAVE IS PROGGED TO TO
MOVE ACROSS THE DAKOTAS.  FACTORS ARE STRONG ENOUGH TO SUPPORT MOD
RISK JUST TOUCHING NERN CWA.  WILL NEED TO MONITOR MRNG
CONVECTION...INCLUDING ANY POTENTIAL OUTFLOW BOUNDARIES...FOR IMPACT
ON EVOLUTION THROUGH THE DAY.

SURFACE FRONT IS PROGGED TO MOVE THROUGH THE CWA TNGT...LIKELY
PROVIDING ENOUGH LOW-LEVEL CONVERGENCE/MID-LEVEL FGEN COMBINING WITH
UPPER-LEVEL SUPPORT TO TOUCH OFF SHRA/TSRA OVERNIGHT IN NEB.  THINK
BEST CHANCES FOR WIDESPREAD PRECIP ARE TNGT INTO FRI MRNG...AND HAVE
HIGHEST POPS IN THOSE PERIODS.  A STRONGER UPPER-LEVEL SHORTWAVE IS
PROGGED TO ROLL THROUGH THE CTRL PLAINS FRI...LEAVING CWA IN
SUBSIDENCE IN ITS WAKE BY AROUND 00Z SAT.  BEST CONVECTIVE POTENTIAL
CERTAINLY SHIFTS EAST...THOUGH IT IS POSSIBLE THAT A STRAY SEVERE
TSRA COULD CLIP THE SERN CWA AS THE TAIL END OF THE FRONT SLIDES
THROUGH.  TEMPS WILL COOL ON THE OTHER SIDE OF THE FRONT...AND HAVE
DROPPED MAX TEMP FORECAST /PARTICULARLY NWRN CWA/ TO ACCOUNT FOR
FRONTAL PASSAGE.  CWA SHOULD SEE A DRY PERIOD ON FRI NT/SAT DAYTIME
AS STOUT LOW/MID LEVEL RIDGE MOVES INTO THE CTRL PLAINS...WITH TEMPS
STILL CLOSE TO NORMALS.  KEPT SCHC POPS IN SRN CWA SAT EVNG AND
ACROSS THE CWA SAT NT AS RETURN FLOW BRINGS WARM/MOIST AIR ADVECTION
IN WAKE OF RIDGE...WITH MOISTENING ISENTROPIC LIFT AT 300-310K.  SRN
CWA HAS GREATER CHANCE OF SEEING PRECIP...BUT INCLUDED SCHC POPS
ACROSS THE CWA FOR POTENTIAL FOR ELEVATED WARM FRONT TO LIFT FURTHER
N THAN CURRENT PROGS.

WITH ATTENTION ON NEARER TERM...MADE NO CHANGES BEYOND SAT NT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 19/12Z.

VFR CONDS EXPECTED TO CONT AT ALL TAF SITES THRU THE PERIOD. STG
CAP AT THE TAF SITES SHLD KEEP CONVECTION TO THE NORTH OF THE
TERMINALS THIS MRNG. OTHERWISE LO LVL FLOW IS EXPECTED TURN A
LITTLE MORE SWRLY THRU THE DAY TODAY WITH A FEW MID AND HIGH LVL
CLDS. CONVECTION MAY AGAIN FIRE TONIGHT AS A STRONGER UPPR LVL
DISTURBANCE MOVES INTO ERN NEB...BUT TIMING OF ANY CONVECTION INTO
THE TERMINALS IS VERY UNCLEAR ATTM...THO IT APPEARS THAT OFK/OMA
WLD HAVE THE BEST CHC OF THIS AFTR 05Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/BOUSTEAD
Hazardous weather outlook, Jun 18, 3:27 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 AM CDT THU JUN 18 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
427 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL MOVE ACROSS NORTHEAST NEBRASKA
AND NORTHWEST IOWA. ISOLATED SEVERE WEATHER IS POSSIBLE IN FAR
NORTHEAST NEBRASKA AS THE STORMS MOVE THROUGH THIS MORNING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE NEBRASKA/SOUTH
DAKOTA/IOWA BORDERS LATER THIS AFTERNOON. ANY STORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE...WITH
THE THREAT FOR LARGE HAIL AND DAMAGING WINDS AS WELL AS THE
POTENTIAL FOR AN ISOLATED TORNADO. THUNDERSTORMS MAY BECOME MORE
WIDESPREAD AFTER DARK ACROSS THE REST OF EASTERN NEBRASKA AND
WESTERN IOWA...CONTINUING THROUGH THE OVERNIGHT HOURS. THE RISK OF
SEVERE WEATHER WILL BE LESS OVERNIGHT...WITH A SLIGHT CHANCE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. OTHERWISE...ON
FRIDAY...THE HIGHEST CHANCES FOR SEVERE WEATHER SHIFT EAST OF THE
AREA. THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS IN FAR
SOUTHWEST IOWA AND FAR SOUTHEAST NEBRASKA IN THE AFTERNOON AND
EVENING ON FRIDAY AS A COLD FRONT SLIDES THROUGH THE AREA.

A FEW THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT...MAINLY SOUTH
OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER WITH THESE STORMS
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EVENING IN
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

MAYES

In the hours before

Local storm report, Jun 17, 9:50 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 E STANTON             41.95N 97.20W
06/17/2009  E2.00 INCH       STANTON            NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 17, 10:01 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1101 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             4 E PENDER              42.11N 96.63W
06/17/2009  M0.75 INCH       THURSTON           NE   EMERGENCY MNGR

&&

ACURTIS
Local storm report, Jun 17, 10:48 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1148 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             REYNOLDS                40.06N 97.34W
06/17/2009  E0.88 INCH       JEFFERSON          NE   EMERGENCY MNGR

0113 PM     HAIL             4 S FAIRBURY            40.08N 97.18W
06/17/2009  E1.25 INCH       JEFFERSON          NE   EMERGENCY MNGR

0133 PM     HAIL             4 SE FAIRBURY           40.10N 97.12W
06/17/2009  E1.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

0136 PM     HAIL             REYNOLDS                40.06N 97.34W
06/17/2009  E1.75 INCH       JEFFERSON          NE   TRAINED SPOTTER

0141 PM     HAIL             SE FAIRBURY             40.14N 97.18W
06/17/2009  E1.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

0146 PM     HAIL             5 SW FAIRBURY           40.09N 97.24W
06/17/2009  E3.00 INCH       JEFFERSON          NE   STORM CHASER

0147 PM     HAIL             FAIRBURY                40.14N 97.18W
06/17/2009  E1.00 INCH       JEFFERSON          NE   EMERGENCY MNGR

0149 PM     HAIL             DILLER                  40.11N 96.94W
06/17/2009  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

0156 PM     HAIL             FAIRBURY                40.14N 97.18W
06/17/2009  E1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

0205 PM     HAIL             1 N ODELL               40.06N 96.80W
06/17/2009  M0.75 INCH       GAGE               NE   LAW ENFORCEMENT

0205 PM     HEAVY RAIN       5 S FAIRBURY            40.07N 97.18W
06/17/2009  M1.12 INCH       JEFFERSON          NE   CO-OP OBSERVER

0209 PM     HAIL             DILLER                  40.11N 96.94W
06/17/2009  M1.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

0218 PM     TORNADO          3 S ODELL               40.01N 96.80W
06/17/2009                   GAGE               NE   EMERGENCY MNGR

            ALONG THE NEBRASKA AND KANSAS STATE LINE.

0222 PM     HAIL             1 W ODELL               40.05N 96.82W
06/17/2009  E1.00 INCH       GAGE               NE   LAW ENFORCEMENT

0225 PM     HAIL             ODELL                   40.05N 96.80W
06/17/2009  E1.75 INCH       GAGE               NE   LAW ENFORCEMENT

            REPORTED ON SOUTH SIDE OF ODELL

0227 PM     HAIL             2 S ODELL               40.02N 96.80W
06/17/2009  E2.75 INCH       GAGE               NE   LAW ENFORCEMENT

            REPORTED TO BE BREAKINGWINDSHIELDS OF SPOTTERS CARS

0323 PM     HAIL             8 S BURCHARD            40.03N 96.35W
06/17/2009  M2.00 INCH       PAWNEE             NE   PUBLIC

0418 PM     HAIL             SW FALLS CITY           40.07N 95.60W
06/17/2009  E1.00 INCH       RICHARDSON         NE   PUBLIC

0432 PM     HAIL             FALLS CITY              40.07N 95.60W
06/17/2009  E1.25 INCH       RICHARDSON         NE   LAW ENFORCEMENT

0539 PM     HAIL             PLATTE CENTER           41.54N 97.49W
06/17/2009  E0.75 INCH       PLATTE             NE   EMERGENCY MNGR

0610 PM     HAIL             8 NE COLUMBUS           41.52N 97.25W
06/17/2009  M1.75 INCH       COLFAX             NE   PUBLIC

            GROUND COVERED IN GOLF BALL AND SMALLER HAIL

0634 PM     HAIL             6 N SCHUYLER            41.53N 97.06W
06/17/2009  M1.75 INCH       COLFAX             NE   TRAINED SPOTTER

0650 PM     HAIL             8 NW NORTH BEND         41.55N 96.89W
06/17/2009  E1.00 INCH       DODGE              NE   PUBLIC

0712 PM     HAIL             6 N NORTH BEND          41.55N 96.78W
06/17/2009  M0.50 INCH       DODGE              NE   PUBLIC

0716 PM     HAIL             9 NW NORTH BEND         41.56N 96.91W
06/17/2009  M0.50 INCH       COLFAX             NE   TRAINED SPOTTER

0716 PM     HEAVY RAIN       9 NW NORTH BEND         41.56N 96.91W
06/17/2009  M1.00 INCH       COLFAX             NE   TRAINED SPOTTER

            1 INCH OF RAIN IN 45 MINUTES

0728 PM     HEAVY RAIN       5 NW NORTH BEND         41.52N 96.85W
06/17/2009  M1.50 INCH       DODGE              NE   AMATEUR RADIO

            OCCURRED WITHIN 20 MINUTE WINDOW.

0856 PM     HAIL             5 S NELIGH              42.06N 98.03W
06/17/2009  M1.75 INCH       ANTELOPE           NE   EMERGENCY MNGR

0856 PM     HAIL             8 E CREIGHTON           42.47N 97.75W
06/17/2009  E1.00 INCH       KNOX               NE   TRAINED SPOTTER

0900 PM     HAIL             OAKDALE                 42.07N 97.97W
06/17/2009  M1.00 INCH       ANTELOPE           NE   TRAINED SPOTTER

0905 PM     HAIL             5 N WAUSA               42.57N 97.54W
06/17/2009  E1.75 INCH       KNOX               NE   STORM CHASER

0920 PM     HAIL             2 SW MEADOW GROVE       42.01N 97.76W
06/17/2009  M0.88 INCH       MADISON            NE   TRAINED SPOTTER

0935 PM     HAIL             6 N BATTLE CREEK        42.09N 97.60W
06/17/2009  M1.25 INCH       MADISON            NE   TRAINED SPOTTER

0945 PM     HAIL             3 NE BATTLE CREEK       42.03N 97.56W
06/17/2009  M0.75 INCH       MADISON            NE   TRAINED SPOTTER

0953 PM     HAIL             NORFOLK                 42.03N 97.42W
06/17/2009  M1.00 INCH       MADISON            NE   NWS EMPLOYEE

0958 PM     HAIL             NORFOLK                 42.03N 97.42W
06/17/2009  M1.00 INCH       MADISON            NE   TRAINED SPOTTER

0958 PM     HAIL             NORFOLK                 42.03N 97.42W
06/17/2009  M1.00 INCH       MADISON            NE   TRAINED SPOTTER

0958 PM     HAIL             NORFOLK                 42.03N 97.42W
06/17/2009  M0.75 INCH       MADISON            NE   PUBLIC

0958 PM     HAIL             NORFOLK                 42.03N 97.42W
06/17/2009  M1.25 INCH       MADISON            NE   EMERGENCY MNGR

1035 PM     HAIL             1 E STANTON             41.95N 97.20W
06/17/2009  E2.00 INCH       STANTON            NE   TRAINED SPOTTER

1058 PM     HAIL             4 E PENDER              42.11N 96.63W
06/17/2009  M0.75 INCH       THURSTON           NE   EMERGENCY MNGR

&&

DFOBERT

The radar

The Sioux Falls radar (KFSD), 147 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 18, 3:30 AM CST
Where
Knox County, Verdel
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.820, -98.200

Thunderstorm wind gusts estimated at over 60 mph knocked down several trees in the Verdel area which damaged a few vehicles.

Thunderstorm Wind, Antelope

When
June 18, 3:31 AM CST
Where
Antelope County, 0.86 mi NE of Orchard to 3 mi E of Orchard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.340, -98.240

Thunderstorm wind gusts estimated at 60 mph knocked the power out in Orchard and flipped a center pivot 3 miles east of town.

Hail, Knox

When
June 18, 3:55 AM CST
Where
Knox County, Creighton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.470, -97.880

The hail was accompanied by thunderstorm wind gusts estimated at 60 mph and 1 inch of rain in 15 minutes.

Thunderstorm Wind, Knox

When
June 18, 3:55 AM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -97.910

A thunderstorm wind gust estimated at 60 mph was reported in Creighton.

Hail, Knox

When
June 18, 4:00 AM CST
Where
Knox County, Bloomfield
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
42.600, -97.630

Hail up to baseball-size was reported during the storm which also produced wind gusts |estimated at 70 mph.

Thunderstorm Wind, Knox

When
June 18, 4:00 AM CST to 4:10 AM CST
Where
Knox County, Bloomfield
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.600, -97.630

Thunderstorm winds estimated at close to 70 mph caused fairly widespread tree damage in the Bloomfield area. Large trees and branches fell on a few homes and vehicles causing damage and crops and irrigation systems in the region also sustained damage. This storm also produced hail up to baseball-size.

Thunderstorm Wind, Knox

When
June 18, 4:00 AM CST to 4:10 AM CST
Where
Knox County, Wausa
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.500, -97.530

Thunderstorm winds estimated at 60 to 70 mph caused areas of tree damage in the Wausa area and a transmission pole near the junction of Highways 84 and 121 was knocked down causing the loss of power for about 650 people for a few hours. A few center pivots were also damaged.

Thunderstorm Wind, Pierce

When
June 18, 4:13 AM CST
Where
Pierce County, Pierce
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.200, -97.530

Law enforcement reported thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Cedar

When
June 18, 4:20 AM CST to 4:28 AM CST
Where
Cedar County, 2 mi W of Hartington to 2 mi E of Hartington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.620, -97.309

Thunderstorm wind gusts estimated at 60 to 65 mph were reported from 2 miles west through 2 miles east of Hartington. The winds caused a roof to cave in on a house in Hartington and big trees were uprooted with lots of branches and trees down all over town. Some irrigation systems were overturned west of Hartington and a trailer there was tipped over and a shed destroyed. East of town some trees were downed and a fence destroyed.

Hail, Cedar

When
June 18, 4:24 AM CST
Where
Cedar County, 0.51 mi E of Hartington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.620, -97.260

The hail was accompanied by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Cedar

When
June 18, 4:30 AM CST
Where
Cedar County, St Helena
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.820, -97.250

Thunderstorm wind gusts estimated at 60 mph downed large tree branches in town.

Hail, Wayne

When
June 18, 4:52 AM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.240, -97.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178832, 165416, 165407, 165418, 168677, 168678, 178850, 165417, 165411, 165409, 165421, 165414.